North Dakota, 2022

Drought in North Dakota, May 1 to 17, 2022

May 1 to 17, 2022 · NWS BIS · 5 events in 5 counties and zones

Drought lessened from D2 to D1 in Divide, Burke, Williams, McKenzie and Golden Valley counties by the middle of May due to continued significant precipitation. S.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Drought lessened from D2 to D1 in Divide, Burke, Williams, McKenzie and Golden Valley counties by the middle of May due to continued significant precipitation. Refer to the U.S. Drought Monitor for details.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 30, 11:41 PM CST, 19 minutes earlier.

Area forecast discussion, Apr 30, 11:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1241 AM CDT Sun May 1 2022

.UPDATE...
Issued at 1234 AM CDT Sun May 1 2022

Light rain continues to linger in and around the James River
Valley. Any light snow has made it's way out of the Turtle
Mountains region and into the Grand Forks forecast area. Light
rain will move out in the next hour or two and tweaked
precipitation chances to reflect the latest radar observations and
trends. Otherwise, the forecast looks to be in good shape.

UPDATE Issued at 942 PM CDT Sat Apr 30 2022

Precipitation continues to rotate through eastern North Dakota. As
temperatures have dropped, periods of light snow have been
reported mixed in with the rain, however this is more significant
closer to the Red River Valley. As Oakes and Rolla have reported
light snow, they also continue to switch back to rain as the
surface temperature hovers around 36 degrees. With dew points
also around 34-36 degrees, temperatures should remain relatively
steady for the remainder of the precipitating period tonight. A
few areas of light accumulations are possible, but precipitation
types should remain mostly rain as it exits the James River Valley
tonight.

UPDATE Issued at 738 PM CDT Sat Apr 30 2022

Though gusty northerly winds remain, they have generally
diminished enough to allow for the Wind Advisory to be cancelled.

UPDATE Issued at 633 PM CDT Sat Apr 30 2022

Regional radar shows the outer band of light to moderate rain
placed from around Rolla through the James River Valley. Subtle
reduction in the western extent of this band has been evident over
the past hour, which will continue tonight as the upper level low
slowly moves off to the east.

Gusty northerly winds also continue, but these should gradually
diminish somewhat as the low shifts. There will likely be a
continued maintenance of the pressure gradient through tomorrow as
high pressure builds from the west against the low to the east,
but wind advisory criteria winds should diminish enough to allow
for the expiration of the Wind Advisory this evening. Will send an
update to that headline as observed winds come down.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 129 PM CDT Sat Apr 30 2022

Low pressure over northern Iowa/southern Minnesota will continue to
gradually meander to the northeast through the period. As a result,
rain will continue ending from west to east through the remainder of
the day and may linger into the night in the James River Valley. A
few flakes of snow could mix in with the rain this evening, but
no snow will accumulate.

Strong winds continue with some locations meeting Wind Advisory
criteria. These strong winds should persist through the day today
before gradually ending from west to east. Therefore, the Wind
Advisory looks good at this time. Winds will remain breezy for the
eastern half of the forecast area through Sunday, but then relax
during the late afternoon or early evening as high pressure nudges
into the area.

Below average temperatures continue as well. Highs Sunday will be
in the mid 40s east to mid 50s west. These values are about 5 to
15 degrees below average for this time of year. Lows tonight will
be mostly in the low to mid 30s, while lows Sunday night will be
mostly be in the upper 20s to low 30s. These values are seasonably
below average for this time of year.

.LONG TERM...(Monday through Saturday)
Issued at 129 PM CDT Sat Apr 30 2022

Highlights for the extended period are seasonably cool temperatures
along with mostly dry and breezy conditions through the week. A
split flow pattern will be dominant through the most of the
extended period. A couple systems will develop through the week,
although they appear to be non-impactful to the area. The initial
system is Monday through Monday night is likely to miss the area
entirely to the south. The second one may skirt the area
Wednesday through Wednesday night possibly producing light rain
for the southern forecast area. Either way, nothing impactful is
expected at this time. High temperatures will remain mostly in the
50s through mid-week before the 60s become dominant Friday into
the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1234 AM CDT Sun May 1 2022

Expect VFR conditions through the period across much of the west
and central. A few lower ceilings (possibly approaching MVFR
categories) may nudge back into the KBIS to KMOT corridor, but as
of right now the guidance suggests they should stay in VFR
categories. Further east, including KJMS, IFR/MVFR ceilings will
stick around through much of the day on Sunday, improving late.
Breezy north winds will stick around through most of the period
across the central and east.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ZH
SHORT TERM...Telken
LONG TERM...Telken
AVIATION...ZH
Hazardous weather outlook, Apr 30, 11:42 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1242 AM CDT Sun May 1 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020545-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1242 AM CDT Sun May 1 2022 /1142 PM MDT Sat Apr 30 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Rest of Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Divide

When
May 1, 12:00 AM CST to May 17, 6:00 AM CST
Where
Divide forecast zone
Reported by
Drought Monitor
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Drought, Burke

When
May 1, 12:00 AM CST to May 17, 6:00 AM CST
Where
Burke forecast zone
Reported by
Drought Monitor
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Drought, Williams

When
May 1, 12:00 AM CST to May 17, 6:00 AM CST
Where
Williams forecast zone
Reported by
Drought Monitor
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Drought, McKenzie

When
May 1, 12:00 AM CST to May 17, 6:00 AM CST
Where
McKenzie forecast zone
Reported by
Drought Monitor
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Drought, Golden Valley

When
May 1, 12:00 AM CST to May 17, 6:00 AM CST
Where
Golden Valley forecast zone
Reported by
Drought Monitor
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018947, 1018948, 1018949, 1018950, 1018951.